DSpace
 

KNUSTSpace >
Research Articles >
College of Health Sciences >

Please use this identifier to cite or link to this item: http://hdl.handle.net/123456789/11885

Title: Incidence and Determinants of Nevirapine and Efavirenz- Related Skin Rashes in West Africans: Nevirapine’s Epitaph?
Authors: Sarfo, Fred Stephen
Sarfo, Maame Anima
Norman, Betty
Phillips, Richard
Chadwick, David
Issue Date: 11-Apr-2014
Publisher: PLOS ONE
Citation: PLoS ONE 9(4): e94854. doi:10.1371/journal.pone.0094854
Abstract: Non-nucleoside reverse transcriptase inhibitor (NNRTI) associated rash is common and frequently leads to discontinuation of NNRTIs. This study assessed the risk of developing rashes and discontinuing NNRTIs and associated factors in a large clinic in central Ghana. In this retrospective cohort study, clinical data were obtained in patients starting efavirenz or nevirapine between 2004–2010. Factors associated with rashes were explored using a multivariate Cox proportional hazards regression model. Of 3,999 patients who started NNRTI-based ART, 281 (7.0%) experienced at least one episode of NNRTI-related rash with an incidence of 2.63 events/100 person-years, occurring in 10.2% and 5.6% of patients taking nevirapine and efavirenz respectively. Most rashes (94%) were grade 1 or 2 and were reported a median of 2 months following initiation of ART. In multivariate analysis developing a rash was associated with nevirapine use (aHR 1.67, 95% CI 1.28–2.10), female gender (aHR of 1.39, 95% CI 1.01–1.92) and lower baseline CD4 counts (aHR 0.88, 95% CI 0.82–0.95 per 50 cells/mm3 increment). Patients with nevirapine-associated rash were 11 times more likely to discontinue treatment as patients with efavirenz-associated rash. In contrast to findings in other studies, NNRTI-associated rashes in Ghanaians appear more common in patients with lower baseline CD4 counts. Given the increased frequency of rashes with nevirapine and subsequent discontinuations in many patients, along with other treatment-limiting toxicities, this provides further impetus for the replacement of nevirapine by efavirenz as the first-line NNRTI treatment of choice in Africa.
Description: An article published by PLOS ONE and available doi:10.1371/journal.pone.0094854
URI: http://hdl.handle.net/123456789/11885
Appears in Collections:College of Health Sciences

Files in This Item:

File Description SizeFormat
Incidence and Determinants of Nevirapine and EfavirenzRelated Skin Rashes in West Africans Nevirapine’s Epitaph.PDF611.82 kBAdobe PDFView/Open

Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.

 

Valid XHTML 1.0! DSpace Software Copyright © 2002-2010  Duraspace - Feedback